Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 280, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 8, 2011, 8:02 PM EDT for Fountain County, Tippecanoe County, Warren County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2011, 8:02 PM EDT (00:02 UTC)
- Expired
- Aug 8, 2011, 8:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fountain County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 116 km from the middle of the area, began a volume at 00:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 0.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 517 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1569 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
865
WUUS53 KIND 090002
SVRIND
INC045-157-171-090030-
/O.NEW.KIND.SV.W.0280.110809T0002Z-110809T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
802 PM EDT MON AUG 8 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME NORTHEASTERN FOUNTAIN COUNTY IN WEST CENTRAL INDIANA...
WESTERN TIPPECANOE COUNTY IN WEST CENTRAL INDIANA...
NORTHERN WARREN COUNTY IN WEST CENTRAL INDIANA...
* UNTIL 830 PM EDT
* AT 758 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BOSWELL...OR 15
MILES SOUTH OF FOWLER...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
PINE VILLAGE AROUND 810 PM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF THESE
STORMS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE WEATHER...
INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE WINDS AND
POSSIBLY TORNADOES. MOVE QUICKLY TO A SAFE SHELTER...PREFERABLY INTO
AN INTERIOR ROOM...SUCH AS A BATHROOM OR A CLOSET...OR INTO A
BASEMENT.
&&
LAT...LON 4048 8749 4048 8710 4053 8710 4054 8699
4029 8700 4034 8753
TIME...MOT...LOC 0002Z 282DEG 33KT 4041 8738
WIND...HAIL 60MPH <.75IN
$$
JH2 follow-up statements
741
WWUS53 KIND 090022
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
822 PM EDT MON AUG 8 2011
INC045-157-171-090030-
/O.CON.KIND.SV.W.0280.000000T0000Z-110809T0030Z/
FOUNTAIN-TIPPECANOE-WARREN-
822 PM EDT MON AUG 8 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EXTREME
NORTHEASTERN FOUNTAIN...WEST CENTRAL TIPPECANOE AND NORTHERN WARREN
COUNTIES UNTIL 830 PM EDT...
AT 816 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 8 MILES NORTHEAST OF WILLIAMSPORT...
OR 17 MILES SOUTH OF FOWLER...MOVING EAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF EXTREME
NORTHEASTERN FOUNTAIN...NORTHERN WARREN AND WEST CENTRAL TIPPECANOE
COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS IS A SUPERCELL THUNDERSTORM. DUE TO THE ROTATING NATURE OF
SUPERCELLS...THEY ARE CAPABLE OF PRODUCING ALL TYPES OF SEVERE
WEATHER...INCLUDING EXTREMELY LARGE HAIL...DESTRUCTIVE STRAIGHT LINE
WINDS AND POSSIBLY TORNADOES. BE PREPARED TO ACT QUICKLY SHOULD A
TORNADO OCCUR OR A TORNADO WARNING BE ISSUED.
&&
LAT...LON 4039 8737 4048 8710 4054 8699 4029 8700
4034 8753
TIME...MOT...LOC 0021Z 282DEG 33KT 4037 8716
WIND...HAIL 60MPH <.75IN
$$
JH230
WWUS53 KIND 090028
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
828 PM EDT MON AUG 8 2011
INC045-157-171-090038-
/O.EXP.KIND.SV.W.0280.000000T0000Z-110809T0030Z/
FOUNTAIN-TIPPECANOE-WARREN-
828 PM EDT MON AUG 8 2011
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN
FOUNTAIN...WEST CENTRAL TIPPECANOE AND NORTHERN WARREN COUNTIES WILL
EXPIRE AT 830 PM EDT/730 PM CDT/...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4039 8737 4048 8710 4054 8699 4029 8700
4034 8753
TIME...MOT...LOC 0028Z 282DEG 33KT 4036 8708
$$
JHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 6:33 PM EDT, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 8, 6:33 PM EDT, 1 hour 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 633 PM EDT MON AUG 8 2011 .UPDATE... THE AVIATION SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS...THE POTENTIAL FOR UNSETTLED WEATHER WILL REMAIN IN THE FORECAST FOR ANOTHER 18 TO 24 HOURS OR SO BEFORE HIGH PRESSURE PUSHES INTO THE AREA ALONG WITH SOME COOLER AIR TO FINALLY BRING A BREAK FROM THE RECENT EXTENDED HEAT WAVE. ANOTHER DISTURBANCE AND ASSOCIATED SURFACE BOUNDARY WILL PUSH THROUGH THE AREA FRIDAY NIGHT INTO SATURDAY...BRINGING ANOTHER BRIEF OPPORTUNITY FOR THUNDERSTORMS BEFORE HIGH PRESSURE AGAIN TAKES OVER LATE IN THE WEEKEND INTO EARLY NEXT WEEK. && .NEAR TERM /TONIGHT/... FOCUS IS POPS. GUIDANCE IS SIMILAR AND A BLEND IS SUFFICIENT. MODELS APPEAR A LITTLE BULLISH ON PRECIP TONIGHT. ALL HAVE BEEN RELATIVELY CONSISTENT LATELY WITH POSSIBLE DEVELOPMENT OF TWO COMPLEXES...ONE NEARER THE MAIN UPPER WAVE OVER NORTHERN ILLINOIS/SOUTHERN WISCONSIN...AND ANOTHER FURTHER SOUTHWEST ALONG A QUASISTATIONARY BOUNDARY. APPEARS THAT EITHER ONE WOULD BE LIKELY TO LARGELY MISS CENTRAL INDIANA. IN ADDITION...FORECAST SOUNDINGS INDICATE A RAPID LOSS OF INSTABILITY LATER TONIGHT. WILL BUMP DOWN MOS POPS FROM LIKELY TO CHANCE IN THE EVENING...WITH SLIGHT CHANCE OVERNIGHT FOR THE POTENTIAL THAT ONE OF THESE COMPLEXES COULD MANAGE TO IMPINGE UPON THE AREA. ON TEMPS...WENT WITH TEMPS NEAR PERSISTENCE...AS SKY COVER SHOULD BE MORE EXTENSIVE OVERNIGHT AND SIGNIFICANT COLD ADVECTION IS STILL A WAYS OFF. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... FOCUS IS ON TEMPS WITH A SECONDARY FOCUS ON POPS TUESDAY. GUIDANCE REMAINS SIMILAR AND A BLEND IS SUFFICIENT. WILL HOLD ONTO A SLIGHT CHANCE TOMORROW...AS FORECAST SOUNDINGS INDICATE SOME MODEST INSTABILITY...BUT ALSO SOME CAPPING...IN NORTHWEST FLOW ALOFT. MAIN BOUNDARY AND UPPER SUPPORT SHIFT EAST OF THE AREA EARLY...SO EXPECT MOST DEVELOPMENT TO BE EAST OF CENTRAL INDIANA. ON TEMPS...WILL CONTINUE WITH THE ASSUMPTION THAT GUIDANCE IS RUNNING TOO COOL AS IT HAS BEEN FOR WEEKS NOW. STRONGER COLD ADVECTION DOES NOT BEGIN UNTIL LATE TOMORROW...AND 850 TEMPS ONLY DROP SLIGHTLY TOMORROW...SO WILL BUMP MOS UP SEVERAL DEGREES. WILL BE AN OUTSIDE CHANCE OF ONE MORE 90 DEGREE DAY...BUT THIS WILL ALMOST CERTAINLY BE THE LAST OF THE STRING. CONTINUED TO LEAN SLIGHTLY WARMER THAN GUIDANCE THROUGH THE REMAINDER OF THE SHORT TERM AS AMPLE OPPORTUNITIES FOR SUN ON DRY GROUND SHOULD ALLOW EFFICIENT DAYTIME HEATING. && .LONG TERM /THURSDAY THROUGH MONDAY/... SURFACE HIGH PRESSURE WILL BE IN CONTROL FOR MUCH OF THE LONG TERM PERIOD...SAVE FOR ANOTHER UPPER WAVE AND ASSOCIATED FRONTAL BOUNDARY PUSHING THROUGH THE AREA EARLY IN THE WEEKEND. THIS WILL PROVIDE LIKELY THE ONLY OPPORTUNITY FOR PRECIP FRIDAY NIGHT INTO SATURDAY. HPC TEMPERATURES LOOKED SLIGHTLY COOL GIVEN RECENT HISTORY/CLIMATOLOGY AND 850 TEMPS...BUT NOT BY MUCH. TEMPS SHOULD RUN NEAR OR JUST BELOW CLIMO IN NORTHWEST FLOW ALOFT. && .AVIATION.../DISCUSSION FOR 090000Z TAFS/... MODEL DATA SUGGEST CONVECTIVE POTENTIAL QUITE HIGH ACROSS THE TAF SITES THIS EVENING AS UPPER IMPULSE CURRENTLY MOVING THROUGH ILLINOIS PASSES OVER THE LOCAL AREA...COMBINED WITH ENHANCED FLOW IN THE 925-850MB LAYER. APPEARS UPPER WAVE WILL PASS EAST OF THE TAF SITES AROUND 090500Z-090600Z...SO CONVECTIVE THREAT SHOULD DIMINISH BY THAT TIME. POTENTIAL FOR BRIEF SHIFTING WINDS WITH GUSTS UP TO 25-30KTS AND IFR CONDITIONS IN THE HEAVIER CELLS. CONVECTIVE CLOUD BASES AROUND 035. AFTER PASSAGE OF UPPER WAVE...POTENTIAL FOR FOG TO DEVELOP EXISTS...BUT CONFIDENCE IS LOW ON VISIBILITY FORECASTS DUE TO QUESTIONS REVOLVING ON HOW MUCH DRIER AIR ADVECTS INTO THE BOUNDARY LAYER LATER TONIGHT AND THE AMOUNT OF RAIN THAT OCCURS WITH THIS EVENING/S ACTIVITY. FOR NOW...WILL KEEP VISIBILITY RESTRICTIONS ABOVE IFR. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && SYNOPSIS...NIELD NEAR TERM...NIELD SHORT TERM...NIELD LONG TERM....NIELD AVIATION...JAS
Hazardous weather outlook, Aug 8, 11:11 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1111 AM EDT MON AUG 8 2011 INZ021-028>031-035>049-051>057-060>065-067>072-091000- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1111 AM EDT MON AUG 8 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK THESE STORMS COULD BE SEVERE. THE MOST LIKELY TIMEFRAME FOR SEVERE STORMS WILL BE FROM 2 PM THROUGH 8 PM. THE MAIN THREATS FROM THESE STORMS WILL BE DAMAGING WINDS...LARGE HAIL... AND HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY. THUNDERSTORMS ARE ALSO POSSIBLE FRIDAY THROUGH SATURDAY. NO SIGNIFICANT OUTBREAKS OF SEVERE WEATHER ARE EXPECTED AT THIS TIME FOR TUESDAY, FRIDAY OR SATURDAY. REMEMBER LIGHTNING IS A HAZARD WITH ANY THUNDERSTORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE) RYAN
In the hours before
Special weather statement, Aug 8, 5:21 PM EDT, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
521 PM EDT MON AUG 8 2011
INZ049-057-082145-
HENRY-RUSH-
521 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM ADVISORY FOR SOUTHERN HENRY AND NORTHEASTERN
RUSH COUNTIES UNTIL 545 PM EDT...
AT 517 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF RUSHVILLE...OR 16 MILES WEST OF
CAMBRIDGE CITY...MOVING EAST AT 25 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
THIS STORM WILL BE NEAR...
LEWISVILLE AROUND 530 PM EDT...
STRAUGHN AROUND 535 PM EDT...
&&
LAT...LON 3987 8521 3979 8521 3979 8522 3978 8530
3966 8530 3963 8552 3980 8558 3990 8520
3988 8520
TIME...MOT...LOC 2121Z 272DEG 22KT 3974 8543
JHLocal storm report, Aug 8, 6:05 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
605 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM HEAVY RAIN TERRE HAUTE 39.47N 87.38W
08/08/2011 M0.75 INCH VIGO IN BROADCAST MEDIA
AMOUNT IN 24 MINUTES
&&
HEROLDLocal storm report, Aug 8, 6:11 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
611 PM EDT MON AUG 08 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM HEAVY RAIN 4 NE INDIANAPOLIS 39.82N 86.09W
08/08/2011 M2.25 INCH MARION IN BROADCAST MEDIA
STORM TOTAL THIS AFTERNOON AT 56TH STREET AND FALL
CREEK..EVENT BEGAN AT 405 PM EDT
&&
HEROLDSpecial weather statement, Aug 8, 7:51 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
751 PM EDT MON AUG 8 2011
INZ028-090030-
WARREN-
751 PM EDT MON AUG 8 2011
...STRONG THUNDERSTORM ADVISORY FOR NORTHERN WARREN COUNTY UNTIL 830
PM EDT...
AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HOOPESTON...OR 16 MILES SOUTHWEST
OF FOWLER...MOVING EAST AT 30 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.
THIS STORM WILL BE NEAR...
TAB AROUND 800 PM EDT...
RAINSVILLE AROUND 820 PM EDT...
PINE VILLAGE AROUND 825 PM EDT...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4048 8753 4048 8752 4048 8710 4036 8710
4034 8714 4033 8717 4031 8723 4037 8753
TIME...MOT...LOC 2351Z 276DEG 24KT 4048 8755
JHThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:33 PM EDT | Severe Thunderstorm Warning | IND | Carroll, Clinton, Tippecanoe | 27 min |
| Aug 8, 8:59 PM EDT | Severe Thunderstorm Warning | IND | Clinton, Tippecanoe | 31 min |
| Aug 8, 9:03 PM EDT | Severe Thunderstorm Warning | IND | Howard | 32 min |
| Aug 8, 9:33 PM EDT | Special Weather Statement | IND | Tipton | 42 min |
| Aug 9, 5:46 PM EDT | Special Weather Statement | IND | Montgomery | 44 min |
| Aug 9, 6:08 PM EDT | Special Weather Statement | IND | Boone | 37 min |
| Aug 9, 6:19 PM EDT | Severe Thunderstorm Warning | IND | Boone | 41 min |
| Aug 9, 6:38 PM EDT | Severe Thunderstorm Warning | IND | Hendricks | 37 min |
| Aug 9, 7:08 PM EDT | Severe Thunderstorm Warning | IND | Marion | 37 min |
| Aug 9, 7:32 PM EDT | Severe Thunderstorm Warning | IND | Johnson, Shelby | 43 min |
| Aug 9, 7:59 PM EDT | Tornado Warning | IND | Shelby | 31 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.